Forum

TEGRETOL

Hi Everyone,

Hope you are all doing better now the weather has cooled down.

Just received a letter from my neuro and she wants me to go on Tegretol 100mg per day and slowly increase it.

I was wondering if anyone else has been on this and if so have you had any side effects and did it work for you?

Any answers would be appreciated, many thanks.

Janet

x

Hi Janet, I tried it for pain but unfortunately it didn’t help it also made me gain weight. I now stick to Amitryptiline and diazepam , but saying this it might work for you. Take care. Karen xx

Hi Janet,

Ive had it but alas it didnt agree with me either - I ended up with gum problems and subsequently teeth extraction. It can be a side effect, however some do very well on it.

I agree with karenwolff that diazepam works wonders but some gp’s and neuros dont like to prescribe it because its addictive.

Amytryptiline they will, however together they work wonders.

Id try it to see if you agree with it, if not there are alternatives.

Take care,

bren

xx

Thanks Karen & Bren for your replies, much appreciated.

Janet

x

100g at night was enough for me to get some sleep through a relapse that was causing some nasty nerve pain, particularly at night. It was a a real blessing. I hope it does the trick for you. Knocked me out cold, though, so for night time use only. That sedative effect would probably have worn off, but I was not on it for that long. It’s one of those drugs that I’m glad to know is there in the armoury when it’s needed. Good stuff.

Alison

x

I take it for trigeminal neuralgia. The side effects lessen over time - or at least they did for me.

I have found it does the job

Jane

Thanks Alison & Jane,

You’ve both just given me some hope which is a real blessing. Thank you, thank you.

Hope everyone is well.

Janet

x

Just a word of warning sorry! I tried tegretol for my epilepsy, I’m assuming it’s the same thing. I ended up with a side effect called Steven Johnson syndrome which was awful. It is rare though but just wanted to warn you. Will shut up and go away now lol

Thanks for the word of warning, what symptoms were there with it, so I can tell if it should happen? Please don’t go away.

Janet

x

Hi Janet. I started with a really itchy rash and conjuctivitis and just felt rubbish like flu. I called the out of hours gp and was told to take paracetamol and piriton and it would be fine even though I mentioned the tegretol.

I decided to ignore him and went straight to A&E which was lucky. I was lucky in that mine was fairly mild and I have only been left with a few scars.

I’m sure you will be fine, like I said its very rare. I had only been taking it 3 days so don’t want you to worry for weeks if you do go with it. Don’t let my experience affect your decision though, I’m sure there are people on here who have had bad and good experiences with other drugs.

xx

Hi Janet,

just wondered if the weight that you put on when using tegretrol can be counteracted with exercise?

and / or diet etc?

asking as i have been on them for pain for about a month now and am frightened of putting on weight now!

does it happen to everyone?

i haven’t read the side effects bit on the paper that came with them.as i find i am paranoid after n often feel like i might be looking for things that aren’t there.long n short of it , they flipping terrify me so id rather not know!

ty

tc

Anna x

Hi Janet

I am on 600mg of Tegretol for Trigeminal Neuralgia and have no problems with it. Like most drugs there can be side effects but everyone reacts differently so I suggest that if your neuro is recommending you go on it, you follow his advice and see how you go. Side effects such as drowsiness are fairly common and wear off after a few weeks.

But you won’t know how you react until you give it a go. And you may well be one of the millions who tolerate it fine and get a lot of benefit from it.

And if you don’t, you can always stop it… (with your doctor’s advice of course)

All the best

Belinda

Hi Nikkinakkinoo, sorry, but I wish your name wasn’t quite so long, I have to keep going back to see how you spell it. Memory failing yet again!!! Appreciate what you have told me and I will watch out for any of those symptoms. Thanks again.

Hi Anna,

Can’t tell you anything about the weight gain as I haven’t yet started on them, hope to get script for them on Wednesday. So sorry can’t help you. Have you put on any extra weight after taking them, I’d be really interested to know as I already take steroids and have put on extra weight, so the thought of more weight, yuk!

Hi Belinda,

Thanks for your advice, I’m takling them for neuropathic pain which I suffer badly in my legs. If I don’t get on with them I will change asap. Many thanks.

Take care all of you and thanks for your replies.

Janet

x

Hi Janet I didn’t really think it through when I decided on my user name! Just call me Nikki Xx

Thanks Nikki,

I’m such a twat I do forget easily, thank you.

Janet

x

Hi Nikki,

Don’t know why they filtered that word is was t*at, hope you follow that.

Janet

x